Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Got a rash after getting tattoo. Was using A and D ointment. Is lubiderm lotions better? Is it an allergic reaction?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6597 Questions
I got a tattoo a week ago. I was using A and D ointment for the first few days. I have now changed up to the lubiderm lotions. For whatever reason the tattoo has a few raised areas, red bumps, and it itches. I have eczema and I am thinking I got an allergic reaction. Any thoughts?
Posted Mon, 2 Jul 2012 in Skin Rash
Answered by Dr. Pavan Kumar Gupta 1 hour later
Hello and thanks for the query.
The two most common hypersensitivity reactions to tattoo pigments are allergic contact dermatitis and photoallergic dermatitis apart from skin infections like impetigo or cellulitis.
The reaction usually appears as an inflamed red rash or may sometimes be scaly and flaky (exfoliative dermatitis). Red tattoo pigments cause the most reactions, particularly those made from mercury sulfide (cinnabar). Hypersensitivity reactions to pigments used to make black, blue, purple and XXXXXXX tattoos are much less common.
However you must be following some general instructions for aftercare like

Remove the bandage after 24 hours. The site should then be left uncovered to fully heal, with antibiotic ointment being applied to the tattooed skin throughout 
The healing process.
Make sure the tattoo site is kept clean. Simple soap and water can be used to cleanse the tattooed skin. 

Moisturize. A mild moisturizer should be applied to the skin several times a day like you are using Lubriderm lotion.

Avoid water. You cannot swim or soak the tattoo in water for at least two weeks afterwards.

Limit sun exposure. The tattoo site should be kept out of the sun for at least a couple weeks following the procedure. This means no sun bathing or tanning.

Don’t touch. Complete healing can take up to two weeks or more. It’s important that you do not pick at any scabs during this time to avoid the risk of infection, damaging the design, or causing any kind of keloids, or permanent scarring.

I have seen your photograph and it appears to be a simple hypersensitivity reaction.
I think you must wait and watch for one week more and in the mean time observe the general care tips as described above.
If the inflammation doesn't resolve or if there is infection in it or if it aggravates,then you must consult you doctor to have a proper look and treatment.
I hope to have answered your query however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor